Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 88, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 6, 1998, 5:34 PM EDT for Brevard County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 1998, 5:34 PM EDT (21:34 UTC)
- Expired
- Jul 6, 1998, 6:20 PM EDT
- In force
- 46 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 9.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2608 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
117
WUUS01 KMLB 062135 RRA
SVRMLB
FLC009-062220-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
534 PM EDT MON JUL 6 1998
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BREVARD COUNTY IN EAST CENTRAL FLORIDA
* UNTIL 620 PM EDT
* AT 535 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS FROM COCOA TO ROCKLEDGE AND PINEDA. MOVEMENT
WAS EAST TO SOUTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NORTH MELBOURNE...SATELLITE BEACH AND INDIAN HARBOUR BEACH
THROUGH 600 PM.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:26 PM EDT, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 6, 2:26 PM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 226 PM EDT MON JUL 6 1998 CURRENTLY...STORMS FIRED IN THE VICINITY OF WEAK PREFRONTAL TROUGH AND WAS SLOWER TO DEVELOP ELSEWHERE. SEA BREEZE REAL SLOW TO MOVE INLAND TODAY...WHICH HAS ALLOWED TEMPS TO CLIMB MORE THAN EXPECTED. DISCUSSION...MODELS DID NOT DO A VERY GOOD JOB OF PICKING UP ON THE WEAK TROUGH. ETA WANTS TO MOVE IT QUICKLY ON TO THE NORTH BUT FEEL THE NGMS HANDLING OF VERY LITTLE MOVEMENT WILL BE BETTER. RIDGE SHOULD REMAIN SOUTH OF THE AREA SO WE WILL HAVE A SOUTHWEST FLOW STARTING OUT THE NEXT COUPLE DAYS WHICH WILL EASILY ALLOW MAX TEMPS TO GO ABOVE THE FWCS (REACHED 98 ALREADY TODAY HERE AT THE OFFICE). SHORTWAVE CURRENTLY DROPPING SOUTHEAST ACROSS THE AREA LIKELY TO LEAVE US ON ITS BACKSIDE THE NEXT FEW DAYS. THIS HAS BEEN A STABILIZING INFLUENCE OF LATE. FEEL THAT SINCE THE ATMOSPHERE HAS YIELDED SOME RAINFALL THE LAST FEW DAYS...AND SOME PLACES ACTUALLY HAVE A WET GROUND...THERE WILL BE LESS OF A DECREASE IN AREAL COVERAGE OF AFTERNOON STORMS. SO POPS OF 50 PERCENT SEEMS GOOD IN THE AFTERNOON AND EXTENDING INTO THE EARLY EVENING ON TUESDAY THEN CLOSE TO GUIDANCE POPS OF 40 PERCENT WEDNESD0AY OKAY FOR NOW. LASCODY
In the hours before
Special weather statement, Jul 6, 11:45 AM EDT, 5 hours 49 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-062000- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1145 AM EDT MON JUL 6 1998 ...SCATTERED AFTERNOON LIGHTNING STORMS... ...DANGEROUS WILDFIRE CONDITIONS CONTINUE... A RIDGE OF HIGH PRESSURE ACROSS SOUTH FLORIDA AND A WEAK PREFRONTAL TROUGH OVER NORTH FLORIDA WILL PROVIDE A LIGHT SOUTH TO SOUTHWEST WIND FLOW ACROSS THE AREA TODAY. DEEP LAYER MOISTURE HAS INCREASED TO NEAR NORMAL FOR EARLY JULY... THEREFORE THE COVERAGE OF SHOWERS AND LIGHTNING STORMS TODAY WILL BE GREATER THAN RECENT DAYS. SCATTERED STORMS ARE EXPECTED TO FORM EARLY THIS AFTERNOON OVER NORTHERN SECTIONS NEAR THE PREFRONTAL TROUGH. OTHER STORMS SHOULD START DEVELOPING ALONG THE EAST COAST SEA BREEZE...LIKELY A LITTLE CLOSER TO THE COAST COMPARED TO RECENT DAYS. SOME BOUNDARY INTERACTIONS FROM STORMS THAT FORM ALONG THE EAST AND WEST COAST SEA BREEZES ARE EXPECTED BY LATE AFTERNOON ...WHICH SHOULD LEAD TO SOME STRONG STORMS. THE MAIN THREATS FROM STORMS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND RAINFALL OF ONE TO TWO INCHES WITH ISOLATED AMOUNTS UP TO THREE INCHES IN A SHORT PERIOD OF TIME. WITH RATHER LIMITED STORM ACTIVITY THIS SUMMER...PEOPLE NEED TO REMEMBER THEIR LIGHTNING SAFETY RULES. THOSE WITH OUTSIDE ACTIVITIES SHOULD MOVE TO ENCLOSED BUILDINGS OR AUTOMOBILES AT THE FIRST SIGN OF DEVELOPING LIGHTNING STORMS. ALTHOUGH SOME INLAND AREAS HAVE RECEIVED RAINFALL THE PAST FEW DAYS...CONDITIONS OVERALL REMAIN VERY DRY AND A HIGH THREAT FROM WILDFIRES WILL CONTINUE...ESPECIALLY WHERE LIGHTNING INITIATES NEW FIRES AND GUSTY WINDS QUICKLY FAN THE FLAMES. MARINE INTERESTS...NO LIGHTXNING STORM ACTIVITY IS ANTICIPATED OVER THE ATLANTIC TODAY...HOWEVER LIGHTNING MAY AFFECT PORTIONS OF THE INTRACOASTAL WATERWAYS DURING THE EARLY AFTERNOON AS STORMS DEVELOP OVER THE MAINLAND. LASCODY
Special weather statement, Jul 6, 11:45 AM EDT, 5 hours 49 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-062000- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1145 AM EDT MON JUL 6 1998 ...SCATTERED AFTERNOON LIGHTNING STORMS... ...DANGEROUS WILDFIRE CONDITIONS CONTINUE... A RIDGE OF HIGH PRESSURE ACROSS SOUTH FLORIDA AND A WEAK PREFRONTAL TROUGH OVER NORTH FLORIDA WILL PROVIDE A LIGHT SOUTH TO SOUTHWEST WIND FLOW ACROSS THE AREA TODAY. DEEP LAYER MOISTURE HAS INCREASED TO NEAR NORMAL FOR EARLY JULY... THEREFORE THE COVERAGE OF SHOWERS AND LIGHTNING STORMS TODAY WILL BE GREATER THAN RECENT DAYS. SCATTERED STORMS ARE EXPECTED TO FORM EARLY THIS AFTERNOON OVER NORTHERN SECTIONS NEAR THE PREFRONTAL TROUGH. OTHER STORMS SHOULD START DEVELOPING ALONG THE EAST COAST SEA BREEZE...LIKELY A LITTLE CLOSER TO THE COAST COMPARED TO RECENT DAYS. SOME BOUNDARY INTERACTIONS FROM STORMS THAT FORM ALONG THE EAST AND WEST COAST SEA BREEZES ARE EXPECTED BY LATE AFTERNOON ...WHICH SHOULD LEAD TO SOME STRONG STORMS. THE MAIN THREATS FROM STORMS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND RAINFALL OF ONE TO TWO INCHES WITH ISOLATED AMOUNTS UP TO THREE INCHES IN A SHORT PERIOD OF TIME. WITH RATHER LIMITED STORM ACTIVITY THIS SUMMER...PEOPLE NEED TO REMEMBER THEIR LIGHTNING SAFETY RULES. THOSE WITH OUTSIDE ACTIVITIES SHOULD MOVE TO ENCLOSED BUILDINGS OR AUTOMOBILES AT THE FIRST SIGN OF DEVELOPING LIGHTNING STORMS. ALTHOUGH SOME INLAND AREAS HAVE RECEIVED RAINFALL THE PAST FEW DAYS...CONDITIONS OVERALL REMAIN VERY DRY AND A HIGH THREAT FROM WILDFIRES WILL CONTINUE...ESPECIALLY WHERE LIGHTNING INITIATES NEW FIRES AND GUSTY WINDS QUICKLY FAN THE FLAMES. MARINE INTERESTS...NO LIGHTXNING STORM ACTIVITY IS ANTICIPATED OVER THE ATLANTIC TODAY...HOWEVER LIGHTNING MAY AFFECT PORTIONS OF THE INTRACOASTAL WATERWAYS DURING THE EARLY AFTERNOON AS STORMS DEVELOP OVER THE MAINLAND. LASCODY
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 4:32 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 63 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.